Features October 2012 Issue

Common Cholesterol Drug May Affect Kidney Health

Fibrates, often prescribed for patients with high triglycerides, can be especially risky for older adults with pre-existing renal problems.

Treating high cholesterol is a priority for good heart health, but a common cholesterol medication may cause more harm than good. In a new study, older patients taking the cholesterol-lowering drugs known as fibrates experienced a 50 percent increase in their serum creatinine level in the first 90 days of their prescription, indicating a reduction in kidney health. The large, “real practice” study examined more than 20,000 older Ontario residents who had started new prescriptions for fenofibrate (a form of fibrate medication). Throughout the first 90 days of their prescription, a team of researchers monitored the renal outcomes of this population and compared them to patients taking ezetimide, another cholesterol agent now known to have negative impact on renal function. Results found the new fibrate users were more likely to experience an increase in serum creatinine, causing them to be more likely to consult a kidney specialist or to be hospitalized during this time.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.